A 37-year-old man who was previously healthy experienced a brief syncopal episode that lasted around 10 seconds. The patient’s wife, who was present when it happened, said that although he urinated and rolled back his eyes, he did not exhibit tonic-clonic activity.
He reported feeling lightheaded, out of breath, and sweating when he came to. Then, a medical emergency service took him to the hospital. The patient complained of shortness of breath in the emergency room but denied having any chest pain, cough, fever, headache, weakness, or previous neurological issues. He had been healthy prior to losing consciousness and had no relevant medical history.
The patient was dyspneic, agitated, and vigilant during the physical examination. His blood pressure was 105/70 mm Hg, his pulse was 115 bpm and regular, and he was breathing 20 breaths per minute. His oral temperature was 99°F. The optic fundi and cranial nerve function were both normal. The precordium was silent, the neck veins were not enlarged, and there were no murmurs or abnormal cardiac sounds.
Auscultation revealed no lung abnormalities. Unremarkable abdominal findings were present, and there was no edema and complete, uniform pulses in the extremities.
Figures 1 and 2 show the chest radiograph and ECG that were taken at entrance, respectively.
Using ambient air as the sample, an arterial blood gas analysis revealed a pH of 7.46, Paco2 of 30 mm Hg, Pao2 of 52 mm Hg, and an O2 saturation of 89%. The following laboratory tests produced normal results:
urinalysis, serum creatinine, calcium, and phosphorus, as well as a complete blood countand electrolytes; blood sugar and urea nitrogen; and liver function tests.
The patient remained dyspneic but stable for 5 hours before abruptly losing consciousness once more as he awaited admission for a workup of “new-onset seizures.” He experienced tonic-clonic activity in both of his upper extremities this time. A repeat chest radiograph showed no appreciable change, and the pulse oximeter read 86% saturation. Asystole developed shortly after that. The patient was given two TPA IV boluses: a 20-mg bolus and a 60-mg bolus during active resuscitation. After exhausting all options, the patient passed away six hours after his illness started.